Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS San Diego, CA

August 17, 2018Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 17, 2018, 1:54 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2018, 1:54 PM PDT (20:54 UTC)
Expired
Aug 17, 2018, 4:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 93 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WGUS56 KSGX 172054
FFWSGX
CAC065-172345-
/O.NEW.KSGX.FF.W.0025.180817T2054Z-180817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
154 PM PDT FRI AUG 17 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  Riverside County in southern California...

* Until 445 PM PDT

* At 149 PM PDT, NWS doppler radar indicated thunderstorms producing
  heavy rain across the warned area surrounding the Cranston Burn Scar.
  Flash flooding and possible debris flows are expected.
  Excessive rainfall of 0.5 to 1 inch over the burn scar will likely 
  result in debris flow moving through Hurkey Creek and Strawberry 
  Creek and other smaller streams. The debris flow can consist of 
  rock, mud, vegetation and other loose materials. This would affect 
  parts of Highway 74 and Apple Canyon Campground. 

* Some locations that will likely experience flooding include...
  Idyllwild-Pine Cove, Anza, Hwy 243 Between Banning And Idyllwild,
  Mountain Center, Hwy 74 Between Hemet And Mountain Center, Hwy 74
  Between Anza and Palm Desert, Hwy 74 Between Mountain Center, Lake
  Hemet, Sage and Santa Rosa Mountain.

LAT...LON 3380 11654 3348 11641 3344 11686 3391 11680

$$

Tardy
3 follow-up statements
507 
WGUS76 KSGX 172153
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
253 PM PDT FRI AUG 17 2018

CAC065-172345-
/O.CON.KSGX.FF.W.0025.000000T0000Z-180817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
253 PM PDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
RIVERSIDE COUNTY...

At 250 PM PDT, NWS doppler radar indicated thunderstorms producing heavy
rain across the warned area. About 1 inch of rain has fallen across
Idyllwild and in the Strawberry and Hurkey Creeks headwaters. This rainfall
has occurred in the past 1 hour and likely will cause significant debris
flows on the Cranston Fire Scar. Flash flooding is likely in small streams.
Highway 74 is affected near the Cranston Burn Scar and also near Pinyon Pines.

The thunderstorms were showing sign of weakening at 250 pm. Additional
thunderstorm formation is still possible through 5 pm.

Some locations that will experience likely flooding include...
Idyllwild-Pine Cove, Anza, Highway 243 Between Banning And Idyllwild,
Mountain Center, Highway 74 Between Hemet And Mountain Center, Highway
74 Between Anza And Palm Desert, Highway 74 Between Mountain Center
And Anza, Aguanga, Cabazon, Cahuilla Indian Reservation, Lake Hemet,
Sage and Santa Rosa Mountain.

LAT...LON 3380 11654 3348 11641 3344 11686 3391 11680

$$

Tardy
178 
WGUS76 KSGX 172302
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
402 PM PDT FRI AUG 17 2018

CAC065-172345-
/O.CON.KSGX.FF.W.0025.000000T0000Z-180817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
402 PM PDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
RIVERSIDE COUNTY...

At 359 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain had diminished over the warned area and Cranston Burn Scar.

A major debris flow was reported in the Hurkey Creek which drains 
into the Lake Hemet campground. Large boulders are reported on the
highway 243 north of Idyllwild and south of the Cranston Fire scar
in Pinyon Pines on highway 74. Highway crews are assessing damage to
highway 74 and have an emergency closure in place. 

Some locations that will experience likely flooding include...
Mt San Jacinto State Park, Idyllwild-Pine Cove, Anza, Hwy 243 Between
Banning and Idyllwild, Mountain Center, Hwy 74 Between Hemet and
Mountain Center, Hwy 74 Between Anza and Palm Desert, Hwy 74 Between
Mountain Center and Anza, Aguanga, Cabazon, Cahuilla Indian Reservation,
Lake Hemet, Sage and Santa Rosa Mountains and Indian Reservation.

LAT...LON 3380 11654 3348 11641 3344 11686 3391 11680

$$

Tardy
707 
WGUS76 KSGX 172347
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
447 PM PDT FRI AUG 17 2018

CAC065-172355-
/O.EXP.KSGX.FF.W.0025.000000T0000Z-180817T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
447 PM PDT FRI AUG 17 2018

...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY HAS EXPIRED...

Thunderstorms have dissipated and the heavy rain has ended. 
This includes the Cranston fire scar burn area. 

Therefore the threats for flooding and debris flows have diminished.

Flooding is no longer expected to pose a threat.

Please continue to heed any remaining road closures.

LAT...LON 3380 11654 3348 11641 3344 11686 3391 11680

$$

Tardy

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 1:38 PM PDT, 16 minutes earlier.

Area forecast discussion, Aug 17, 1:38 PM PDT, 16 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
138 PM PDT Fri Aug 17 2018

.SYNOPSIS...
Monsoonal moisture will bring some thunderstorms mainly to the
mountains this afternoon. Warmer and drier weather is expected
Saturday through Monday. For Tuesday and Wednesday, monsoon
moisture will increase, bringing a chance of afternoon
thunderstorms for the mountains and deserts. Coastal areas will
continue to get areas of night and morning low clouds.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Several thunderstorms have erupted in the mountains and are
dropping locally heavy rain. They might cause some problems with
severe damage or flash flooding this afternoon. But they won't be
as numerous or as widespread, or as evil, as they were yesterday,
although instability is still quite high so any individual storm
could grow pretty strong. Thunderstorms should dissipate fairly
rapidly after about 6 pm as monsoon moisture and instability
decrease. The atmosphere dries out a little more this weekend,
although we'll see some cumulus clouds build over the mountains
each afternoon. With the higher pressure aloft, the coastal clouds
will be relegated to the coast and far western valleys each night
and morning. Temperatures will climb inland a few degrees this
weekend, and a few more Tuesday and Wednesday. When will the
thunderstorms return? Right now it appears to be Tuesday through
Thursday. Which day will have the most thunderstorms still eludes
us becauses guidance varies on that question. All next week look
for seasonal August weather with a shallow marine layer and
varying chances of mountain thunderstorms each afternoon.

&&

.AVIATION...
172000Z...Coasts/Valleys...BKN/OVC coastal stratus will begin to
spread back inland after 00Z this evening, with similar bases to
this morning, with bases 1300-1800 ft MSL and tops to 2200 ft MSL.
Stratus should clear to the coast 16-18Z Saturday morning, with some
clouds lingering at the beaches into Saturday afternoon.

Mountains/Deserts...Scattered TSRA over the mountains and deserts
through this evening, with strong up/downdrafts, LLWS and surface
wind gusts to 40 knots. CB bases will be around 8000 ft MSL with
tops to 45000 ft MSL. Otherwise, FEW-SCT clouds at/above 10000 ft
MSL, with vis unrestricted outside of TSRA.

&&

.MARINE...
No hazardous marine weather is expected through Wednesday.

&&

.BEACHES...
Beach Hazard Statement has been extended through Saturday for
elevated surf and strong rip currents. A 4 ft/16-17 second period
swell from 180 degrees will bring surf of 3-6 ft, with isolated sets
to 9 ft, mainly along the south facing beaches of Northern Orange
County, and strong rip currents. Surf will lower Saturday night
through Sunday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement through Saturday evening for Orange
     County Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Brotherton

In the hours before

Local storm report, Aug 17, 9:49 AM PDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
949 AM PDT FRI AUG 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       5 E PINE VALLEY         32.87N 116.42W
08/17/2018  M3.20 INCH       SAN DIEGO          CA   CO-OP OBSERVER

            MT LAGUNA, STORM TOTAL RAINFALL, MOST OF THE
            RAIN FELL AROUND 8 PM THURSDAY EVENING FROM
            HEAVY THUNDERSTORMS.

&&

JMB

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:28 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 16, 8:30 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 17, 1:17 PM PDTAreal Flood AdvisorySGXRiverside, San Diego3 hr
Aug 17, 1:21 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 17, 3:13 PM PDTFlash Flood WarningSGXRiverside, San Bernardino119 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.